New Mexico, 2012

Hail and Damaging Wind in New Mexico, May 11, 2012

May 11, 2012 · NWS ABQ · 2 events in 1 county or zone

Showers and thunderstorms developed over the high terrain during the afternoon and evening. Some storms were strong and produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Showers and thunderstorms developed over the high terrain during the afternoon and evening. Some storms were strong and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 2:37 AM MST, 11 hours 28 minutes earlier.

Area forecast discussion, May 11, 2:37 AM MST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 AM MDT FRI MAY 11 2012

.DISCUSSION...
CHALLENGES ARE SEVERAL WITH THIS PACKAGE AND OF NOTE ARE THE
SIGNIFICNT DIFFERENCES BETWEEN THE MODELS AS FAR AS HOW FAR WEST
BACK DOOR FRONTS MAKE IT AND THUS HOW FAR WEST DEEPER MOISTURE
SURGE MANAGES TO GET.

LOOKING AT PROGRESS OF SOUTHBOUND FRONT INDICATES THAT IT IS INTO
SE CO NOT TOO FAR N OF TRINIDAD AS OF 3 AM MDT. SO IT IS CERTAINLY
NOT BEHIND SCHEDULE. WHILE DEWPOINTS ARE FAIRLY LOW CURRENTLY
BEHIND FRONT...THEY ARE IN THE 50S ACROSS MUCH OF W TX AND SOME OF
THAT WILL BE THROWN UP AND OVER THIS BOUNDARY AS IT DROPS S AND
W...THOUGH IT MAY TAKE A LITTLE WHILE TO DO SO. THIS FRONT LIKELY
TO PRODUCE DECENT E CANYON WIND INTO THE RIO GRANDE VALLEY
LIKELY...THOUGH STRENGTH WILL BE IN PART TIED TO AMT OF POST
FRONTAL CONVECTION THAT CAN DEVELOP...ESPECIALLY ALONG TO A LITTLE
WAYS E OF CENTRAL MTN CHAIN. AS FOR POPS...HAVE GENERALLY
INCREASED THEM...ESPECIALLY CENTRAL AND NW SECTIONS OF FCST AREA
FOR TONIGHT INTO SUNDAY. BEST POPS TODAY SHOULD REMAIN CONFINED TO
VCNTY OF N CENTRAL NM E TO E SLOPES OF SANGRE DE CRISTOS. THIS WILL
SHIFT TO THE E SOME BUT ALSO SPREAD S OVER AND E OF THE CNTRL
MOUNTAINS TONIGHT AND IF ENOUGH MOISTURE CAN MAKE IT TO BETWEEN
THE DIVIDE AND CENTRAL MTN CHAIN...CAN EXPECT AT LEAST A FEW THERE
AS WELL. CHANCES IN THIS AREA SHOULD BE BEST BETWEEN SAT AND SUN...
POSSIBLY INTO MON. AM LEANING A LITTLE MORE TOWARD MORE AGRESSIVE
NAM WITH RESPECT TO HOW FAR W FRONT...MOISTURE AND SHOWERS AND
STORMS CAN GET...THUS THE INCREASE IN POPS MAINLY CENTRAL AND NW
NM. ANOTHER SURGE OF LOW LEVEL MOISTURE WILL ENTER THE NE SAT
AND PUSH S AND W SAT NIGHT. AGAIN AN E CANYON WIND IS LIKELY AND
COULD BE STRONG IF SUFFICIENT CONVECTION ON THE E SIDE OF THE
MOUNTAINS SAT PM AND EVENING. THIS WILL SET THE STAGE FOR AN
ACTIVE SUN AND MON. NUMEROUS SHOWERS AND SOME STORMS EXPECTED IN
THE E WITH AT LEAST ISOLATED TO SCATTERED SHOWERS IN THE W BOTH
DAYS. MODELS CONTINUE TO ADVERTISE A DRYING PROCESS STARTING ON
TUE WITH LESS COVERAGE OF SHOWERS AND STORMS. VERY SPOTTY MOUNTAIN
CONVECTION IS FORECAST FOR WED AND THU.

43

&&

.AVIATION...
STORM SYSTEM COILED UP OVER WEST CENTRAL TEXAS CIRCULATING SHOWERS
ACROSS THE SOUTHEAST PLAINS OF NEW MEXICO SOUTH OF INTERSTATE 40.
IFR/MVFR EXCURSIONS CONTINUING THROUGH 18Z TODAY FOR CVN..CVS...AND
ROW AS SHOWER INTENSITY AND COVERAGE TAPERS OFF INTO THIS AFTERNOON.
COLD FRONT PLUNGING SOUTHWARD AND BULGING WESTWARD AGAINST THE
CENTRAL MOUNTAIN CHAIN WILL REINVIGORATE SHOWERS OVER THE SOUTHEAST
PLAINS AND EXPAND COVERAGE TO THE EAST SLOPES AND SUMMITS OF THE
CENTRAL MOUNTAIN CHAIN BY 06Z TONIGHT WITH MOUNTAIN OBSCURATION AND
EASTERLY GUSTS TO 35 KTS DEVELOPING THROUGH CENTRAL MOUNTAIN CHAIN
GAPS THROUGH 12Z SATURDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH THE UPCOMING WORK WEEK.

MODELS...IN REASONABLE AGREEMENT ON BROAD DETAILS IN COMPLEX
PATTERN. CLOSED LOW OVER WEST TEXAS WILL DRIFT SLOWLY TO THE OZARK
PLATEAU OF SOUTHERN MISSOURI THROUGH THE WEEKEND WITH WEAK NORTHWEST
FLOW BUILDING INTO NEW MEXICO AS THE STORM SYSTEM DEPARTS. NEXT
SHORTWAVE AMPLIFYING OVER THE UPPER SNAKE RIVER VALLEY IN SOUTHERN
IDAHO WILL REACH THE FOUR CORNERS LATE SUNDAY NIGHT AND DRIFT TO
CENTRAL TEXAS BY MIDWEEK. PACIFIC SHORTWAVE MOVING ASHORE IN
NORTHERN CALIFORNIA WILL SHEAR TO THE FOUR CORNERS LATE WEDNESDAY
AND MAKE RAPID TRIP INTO THE CENTRAL PLAINS. WEAK ZONAL FLOW IN
PLACE THROUGH THE END OF THE WORK WEEK. FOR THE FOLLOWING
WEEKEND...SOME TIMING DIFFERENCES EMERGING ON MOVING THE NEXT
PACIFIC STORM SYSTEM INTO CENTRAL CALIFORNIA...AND THEN TO THE FOUR
CORNERS. ECMWF RUNNING ABOUT 24 HOURS AHEAD OF GFS...WITH ECMWF
SOLUTION PUSHING TROUGH TO THE FOUR CORNERS LATE FRIDAY...WITH GFS
VERSION OF THE STORY PUSHING TROUGH TO THE FOUR CORNERS LATE
SATURDAY. BOTH SOLUTIONS HINTING AT A QUICK SHEAR INTO THE CENTRAL
PLAINS AFTER CLIPPING NORTHERN NEW MEXICO DURING THE WEEKEND.

FOR TODAY...COLD FRONT PLUNGING SOUTHWARD ACROSS THE EASTERN PLAINS
WILL BULGE AGAINST THE CENTRAL MOUNTAIN CHAIN BY THIS AFTERNOON AND
SET UP GAP EASTERLY WINDS ACROSS THE RIO GRANDE VALLEY OVERNIGHT
TONIGHT...WITH GUSTS TO 4O MPH TYPICAL THROUGH THE WEE HOURS.
WETTING SHOWER AND THUNDERSTORM COVERAGE FOCUSED ON THE NORTHERN
MOUNTAINS...NORTHEAST PLAINS...SANGRE DE CRISTO RANGE...AND CENTRAL
MOUNTAINS WITH ISOLATED COVERAGE OVER THE REMAINDER OF THE STATE.
TEMPERATURES WILL TOP OUT A HANDFUL OF DEGREES EITHER SIDE OF
NORMAL..WARMEST IN THE WEST. SINGLE DIGIT PCT MINIMUM HUMIDITIES
WILL REMAIN OVER THE WEST...WITH BOOSTS IN MINIMUM HUMIDITIES INTO
THE 20S AND 30S PCT OVER THE EAST. GOOD TO EXCELLENT HUMIDITY
RECOVERY CENTRAL AND WEST OVERNIGHT...AND FAIR IN THE EAST. NO
VENTILATION ISSUES.

FOR SATURDAY...CLOUD COVER REMAINING OVER THE EASTERN HALF OF THE
STATE AS WESTBOUND COLD FRONT STALLS ALONG THE CONTINENTAL DIVIDE.
WETTING SHOWER AND THUNDERSTORM COVERAGE CONTINUING OVER THE CENTRAL
AND NORTHERN MOUNTAINS...THE SANGRE DE CRISTOS...AND THE ADJACENT
NORTHEAST PLAINS WITH COVERAGE AND INTENSITY EXPANDING BY LATE
AFTERNOON INTO THE EVENING AS QUICK SHORTWAVE SHOOTS RAPIDLY THROUGH
WEAK NORTHWEST FLOW. RAIN CHANGING OVER TO SNOW OVER THE SAN JUAN
AND SANGRE DE CRISTO SUMMITS OVERNIGHT...WITH A COUPLE OF INCHES OF
WET SNOW POSSIBLE OVER THE PEAKS AND HIGHER SLOPES. COOLER AIR IN
PLACE OVER NORTHERN HALF OF THE STATE WILL WORK MAXIMUM
TEMPERATURES TOWARD DOUBLE DIGITS BELOW NORMAL OVER THE EAST...AND
JUST A FEW DEGREES ABOVE NORMAL IN THE WEST. MINIMUM HUMIDITIES
REMAINING IN SINGLE DIGITS OVER THE WEST WITH 30S AND 40S PCT OVER
THE EASTERN HALF OF THE STATE. GOOD TO EXCELLENT HUMIDITY RECOVERIES
OVERNIGHT. EASTERLY WINDS OVER THE EAST VEER TO SOUTHERLY AND
WESTERLY MOVING OVER THE CONTINENTAL DIVIDE...WITH GAP WINDS THROUGH
THE CENTRAL MOUNTAINS REDEVELOPING SATURDAY NIGHT INTO SUNDAY
MORNING. SOME DETERIORATION OF VENTILATION OVER THE NORTHEAST DURING
THE DAY WITH REDUCED MIXING HEIGHTS AND TRANSPORT WINDS.

FOR SUNDAY...TIGHT SYSTEM SHOOTING OUT OF IDAHO INTO THE FOUR
CORNERS AS COLD FRONT CREEPS WESTWARD TO THE ARIZONA BORDER DURING
THE DAY. VERY ACTIVE WETTING CONVECTION ON TAP...WITH GREATEST
COVERAGE AND INTENSITY OVER THE EASTERN HALF OF THE STATE WITH
SCATTERED COVERAGE OVER THE WEST AND ISOLATED COVERAGE NEAR THE
ARIZONA BORDER. COOLING TREND CONTINUING...WITH SHOWERS CHANGING TO
SNOW AND ANOTHER INCH OR TWO OF WET SNOW OVER THE SANGRE DE CRISTO
AND SAN JUAN MOUNTAINS LATE SUNDAY NIGHT. GENERALLY MODEST
WINDS...WITH CONVECTION OVER THE EAST SETTING UP GAP WINDS THROUGH
THE CENTRAL MOUNTAIN CHAIN AND OUT OVER THE RIO GRANDE VALLEY
OVERNIGHT. SINGLE DIGIT MINIMUM HUMIDITIES MOSTLY WEST OF THE
CONTINENTAL DIVIDE TO THE ARIZONA LINE...WITH TEENS FROM THE
CONTINENTAL DIVIDE TO THE RIO GRANDE VALLEY...AND 30S AND 40S PCT
OVER THE EASTERN HALF OF THE STATE. GOOD TO EXCELLENT HUMIDITY
RECOVERIES OVERNIGHT.

OUTLOOK...MONDAY THROUGH WEDNESDAY...SHORTWAVE DRIFTING SOUTHWARD
OVER THE EASTERN HALF OF THE STATE MONDAY MAKING SLOW EXIT TO THE
RED RIVER VALLEY ON TUESDAY...AS MODEST UPSTREAM RIDGE BUILDS OVER
NEW MEXICO BY MIDWEEK. SHOWER AND THUNDERSTORM COVERAGE AND
INTENSITY WILL TAPER OFF...WITH STORMS INITIATING OVER THE SLOPES
AND SUMMITS WITH SLOW MOVEMENT TO THE VALLEYS. LOW LEVEL WINDS
MOSTLY EAST AND SOUTHEAST MONDAY VEERING TO SOUTH TUESDAY...AND
VEERING TO THE WEST ON WEDNESDAY AS TROUGH FORMS AND THEN DEEPENS
OVER NORTHEAST NEW MEXICO. STEADY DRYING AND WARMING TREND...WITH
MINIMUM HUMIDITIES IN THE 20S AND 30S PCT WEST AND 40S PCT EAST
FALLING TO THE TEENS PCT WEST AND 20S PCT EAST THROUGH MIDWEEK.
CONTINUED DEGRADED VENTILATION EAST AND SOUTH MONDAY AND TUESDAY
IMPROVING DRAMATICALLY ON WEDNESDAY WITH UPTICK IN TRANSPORT WINDS
AND MIXING HEIGHTS.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  83  49  79  47 /  10  20  20  20
DULCE...........................  77  42  73  38 /  20  30  30  30
CUBA............................  78  39  75  39 /  20  30  30  30
GALLUP..........................  80  38  76  39 /  10   5  10  10
EL MORRO........................  76  37  74  37 /  10  10  10  10
GRANTS..........................  78  41  75  41 /  20  10  20  20
QUEMADO.........................  77  42  77  41 /  10  10   5  10
GLENWOOD........................  84  42  83  41 /  10  10   5   0
CHAMA...........................  69  40  66  36 /  20  40  30  40
LOS ALAMOS......................  70  49  68  47 /  20  30  30  30
PECOS...........................  68  46  67  45 /  30  40  30  60
CERRO/QUESTA....................  68  40  64  36 /  20  40  40  50
RED RIVER.......................  56  36  56  34 /  30  50  50  50
ANGEL FIRE......................  58  34  55  33 /  50  50  60  60
TAOS............................  70  41  65  38 /  20  40  30  40
MORA............................  63  40  60  39 /  40  40  60  70
ESPANOLA........................  75  45  72  44 /  20  20  20  30
SANTA FE........................  71  48  68  47 /  20  40  30  40
SANTA FE AIRPORT................  74  47  71  46 /  20  30  20  30
ALBUQUERQUE FOOTHILLS...........  76  51  74  50 /  20  30  20  30
ALBUQUERQUE HEIGHTS.............  79  54  77  53 /  20  20  20  30
ALBUQUERQUE VALLEY..............  81  51  79  50 /  10  20  20  30
ALBUQUERQUE WEST MESA...........  80  52  78  51 /  10  20  20  30
LOS LUNAS.......................  81  50  82  49 /  10  20  20  20
RIO RANCHO......................  79  52  79  50 /  20  20  20  30
SOCORRO.........................  83  51  82  50 /  10  10  20  20
SANDIA PARK/CEDAR CREST.........  75  44  69  44 /  20  30  30  30
TIJERAS.........................  76  46  71  47 /  20  30  30  30
MORIARTY/ESTANCIA...............  73  40  70  39 /  20  30  30  60
CLINES CORNERS..................  68  42  65  42 /  20  30  30  60
GRAN QUIVIRA....................  73  45  70  45 /  20  30  30  40
CARRIZOZO.......................  76  47  74  46 /  10  20  20  50
RUIDOSO.........................  66  46  65  45 /  20  30  30  60
CAPULIN.........................  59  41  58  41 /  20  50  60  60
RATON...........................  64  41  61  43 /  30  50  60  60
SPRINGER........................  66  43  63  42 /  20  40  50  60
LAS VEGAS.......................  65  41  62  41 /  30  40  30  60
CLAYTON.........................  65  44  60  44 /  20  30  40  50
ROY.............................  67  44  60  43 /  20  40  40  60
CONCHAS.........................  71  47  65  47 /  10  30  30  60
SANTA ROSA......................  74  49  72  49 /  10  20  30  60
TUCUMCARI.......................  74  48  72  49 /  20  20  20  50
CLOVIS..........................  73  49  71  51 /  10  20  10  50
PORTALES........................  74  50  73  52 /  10  10  10  50
FORT SUMNER.....................  79  51  75  52 /  10  20  20  50
ROSWELL.........................  78  54  76  55 /  10  10  10  60
PICACHO.........................  73  48  77  48 /  20  20  10  60
ELK.............................  68  45  73  45 /  20  20  10  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/SHY
Hazardous weather outlook, May 11, 5:00 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 11 2012

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING IN THE VICINITY OF THE SANGRE DE CRISTOS EAST INTO THE
NORTHEAST HIGHLANDS AS A COLD FRONT PASSES THROUGH THAT AREA. A FEW
STRONG STORMS WILL BRING THE POTENTIAL OF SMALL HAIL AND WIND GUSTS
BETWEEN 35 AND 45 MPH. THESE MAY REACH THE NORTHEAST AND EAST
CENTRAL PLAINS OVERNIGHT. WEAKER AND MORE ISOLATED STORMS...
PRODUCING GUSTY WINDS...WILL BE POSSIBLE ELSEWHERE...MAINLY OVER AND
NEAR HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE WILL INCREASE ACROSS EAST AND CENTRAL SECTIONS
SATURDAY AND MUCH OF THE AREA SUNDAY INTO MONDAY AS A SECOND
BACKDOOR COLD FRONT INTERACTS WITH AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE GREAT BASIN. THE POTENTIAL FOR A FEW STRONG
THUNDERSTORMS BETWEEN THE CONTINENTAL DIVIDE AND THE HIGH PLAINS
JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND THE SOUTHEAST QUARTER
WILL PEAK SUNDAY AFTERNOON AND EVENING...THEN AGAIN ON MONDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

PLEASE CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE TO REPORT HAZARDOUS WEATHER.

43

The radar

The Albuquerque radar (KABX), 42 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bernalillo

When
May 11, 2:05 PM MST
Where
Bernalillo County, 4 mi S of Tijeras
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.032, -106.380

Nickel hail reported 4 miles south of Tijeras.

Thunderstorm Wind, Bernalillo

When
May 11, 2:30 PM MST
Where
Bernalillo County, 3 mi WNW of Albuquerque
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.137, -106.679

A 40 year old cottonwood tree about one foot in diameter was split and numerous branches five to six inches in diameter were broken off other trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371119, 375775.